Psycho-Babble Medication Thread 86943

Shown: posts 1 to 8 of 8. This is the beginning of the thread.

 

Unipolar vs. Bipolar

Posted by spike4848 on December 14, 2001, at 20:50:34

Need advice. I am 30 yo male with depression and panic disorder. I had minimal response to tca's and ssri's, but good response to nardil. My father is bipolar and mother unipolar with panic.

Is my failure to tca/ssri, response to nardil, family history an indicator that I am really soft bipolar? Am I making my condition worse by continuing nardil?

Spike

 

Re: Unipolar vs. Bipolar spike4848

Posted by JohnX2 on December 15, 2001, at 7:22:18

In reply to Unipolar vs. Bipolar, posted by spike4848 on December 14, 2001, at 20:50:34

Hi Spike,

Usually bipolars require a mood stabilizer
or low dose anti-psychotic to get a consistent
response. With just an anti-depressant things
can be erratic.

What are your symptoms? Have you had panic
attacks? What were your "minimal" responses
to the other SSRIs,etc like?

One of the more "in" choices for tricky to
treat bipolar depression is Lamictal, and it
is one of the few mood stabilizers also being
used to treat depression.

Low doses of the anti-psychotics like zyprexa
can be augmented to SSRIs, etc to treat bipolar.
This is a more recent approach as people generally
have used anti-convulsants like Depakote,Tegetrol etc.

Getting a good diagnosis of bipolar vs unipolar
is very important. Otherwise if you are bipolar
and not on a mood stabilizer or anti psychotic, then
the anti-depressant will likely cause erratic results.
Speaking directly from experience.

-John

> Need advice. I am 30 yo male with depression and panic disorder. I had minimal response to tca's and ssri's, but good response to nardil. My father is bipolar and mother unipolar with panic.
>
> Is my failure to tca/ssri, response to nardil, family history an indicator that I am really soft bipolar? Am I making my condition worse by continuing nardil?
>
> Spike

 

Re: Unipolar vs. Bipolar

Posted by spike4848 on December 15, 2001, at 7:58:47

In reply to Re: Unipolar vs. Bipolar spike4848, posted by JohnX2 on December 15, 2001, at 7:22:18

Here are some answer to you questions .....


> Hi Spike,
>
> Usually bipolars require a mood stabilizer
> or low dose anti-psychotic to get a consistent
> response. With just an anti-depressant things
> can be erratic.
>
> What are your symptoms?

no energy, no appetite, mental slowing, no interest in my old hobbies-just go to work and then home to bed, but I am on klonopin 1 mg/day. When I try to come off the klonopin, I get panicky, diarrhea, nausea.

On nardil, I have much more energy, am able to socialize and just jump back into life. I notice that I am able to approach women easily and participate at work. I don't know if this is normal or hypomania. At work, if I am over scheduled I get agitated ... but I think everyone else at work does too!

>Have you had panic attacks?

I had 3 attack 7 years ago and then started on klonopin. Before that I alway had irritable bowel and was extremely shy and nervous around people.

>What were your "minimal" responses to the other >SSRIs,etc like?

My energy level went from 0/10 to 2/10 .... I would go to work and may have energy to cook dinner, maybe watch a movie ... then straight to bed. Still felt extremely depressed though.

> One of the more "in" choices for tricky to
> treat bipolar depression is Lamictal, and it
> is one of the few mood stabilizers also being
> used to treat depression.

I tried lamictal for 8 weeks up to 400 mg/day - had minimal response .... still moderately depressed and extremely anxious


> Low doses of the anti-psychotics like zyprexa
> can be augmented to SSRIs, etc to treat bipolar.
> This is a more recent approach as people generally
> have used anti-convulsants like Depakote,Tegetrol etc.
>
> Getting a good diagnosis of bipolar vs unipolar
> is very important. Otherwise if you are bipolar
> and not on a mood stabilizer or anti psychotic, then
> the anti-depressant will likely cause erratic results.
> Speaking directly from experience.
>
> -John
>
> > Need advice. I am 30 yo male with depression and panic disorder. I had minimal response to tca's and ssri's, but good response to nardil. My father is bipolar and mother unipolar with panic.
> >
> > Is my failure to tca/ssri, response to nardil, family history an indicator that I am really soft bipolar? Am I making my condition worse by continuing nardil?
> >
> > Spike

 

Re: Unipolar vs. Bipolar spike4848

Posted by Elizabeth on December 15, 2001, at 11:50:57

In reply to Unipolar vs. Bipolar, posted by spike4848 on December 14, 2001, at 20:50:34

> Is my failure to tca/ssri, response to nardil, family history an indicator that I am really soft bipolar? Am I making my condition worse by continuing nardil?

There's only one way to tell: by staying on the Nardil. This seems like the right thing to do, since you say you're doing well on it. You should be on the looking for manic or mixed symptoms because of your family history and be ready to add a mood stabilizer if you start having problems. Be sure your doctor knows about your family history.

I don't think your nonresponse to SSRIs and TCAs means you're "soft" bipolar. You may end up finding that you can't stay on Nardil without a mood stabilizer, but only time will tell that. There's no reason to add a MS unless it turns out that you need one.

-elizabeth

 

Change to Parnate

Posted by spike4848 on December 15, 2001, at 12:20:25

In reply to Re: Unipolar vs. Bipolar spike4848, posted by Elizabeth on December 15, 2001, at 11:50:57

Thanks. One last question. I have been off the nardil now for a month because like everyone else on nardil I have 30 lbs weight gain, sexual difficulties, insomnia. I just got prescription for parnate? You think I will have less weigh gain and sexual side effects?

Spike

> > Is my failure to tca/ssri, response to nardil, family history an indicator that I am really soft bipolar? Am I making my condition worse by continuing nardil?
>
> There's only one way to tell: by staying on the Nardil. This seems like the right thing to do, since you say you're doing well on it. You should be on the looking for manic or mixed symptoms because of your family history and be ready to add a mood stabilizer if you start having problems. Be sure your doctor knows about your family history.
>
> I don't think your nonresponse to SSRIs and TCAs means you're "soft" bipolar. You may end up finding that you can't stay on Nardil without a mood stabilizer, but only time will tell that. There's no reason to add a MS unless it turns out that you need one.
>
> -elizabeth

 

Re: Change to Parnate spike4848

Posted by Elizabeth on December 15, 2001, at 20:12:06

In reply to Change to Parnate, posted by spike4848 on December 15, 2001, at 12:20:25

> I just got prescription for parnate? You think I will have less weigh gain and sexual side effects?

Yes, those side effects are less common with Parnate. I rarely have sexual problems from ADs, but I gained a lot of weight on Nardil (more than you did) and none on Parnate.

The insomnia is a problem with both MAOIs (and Marplan as well), although my experience was that I didn't feel tired -- I woke up feeling refreshed after a brief but uninterrupted night of sleep.

Good luck with the Parnate!

-elizabeth

 

Re: sleep aid

Posted by spike4848 on December 16, 2001, at 16:02:47

In reply to Re: Change to Parnate spike4848, posted by Elizabeth on December 15, 2001, at 20:12:06


> Yes, those side effects are less common with Parnate. I rarely have sexual problems from ADs, but I gained a lot of weight on Nardil (more than you did) and none on Parnate.
>
> The insomnia is a problem with both MAOIs (and Marplan as well), although my experience was that I didn't feel tired -- I woke up feeling refreshed after a brief but uninterrupted night of sleep.
>
> Good luck with the Parnate!
>
> -elizabeth

Thanks ..... Hey do know of any good sleep aids. I have tried with nardil:

Trazodone-seems to reverse antidepressant effects
Ambien-allow me to sleep about 5 hours
Klonopin-decrease memory and morning fatigue
Surmontil-dry mouth and morning fatigue

What do you think?

Spike

 

Re: sleep aid spike4848

Posted by Elizabeth on December 16, 2001, at 22:53:03

In reply to Re: sleep aid, posted by spike4848 on December 16, 2001, at 16:02:47

Sleep on MAOIs is tricky to manage. The thing that I think works best is to take Ambien and then take either Sonata or a second dose of Ambien when you wake up in the middle of the night. You might try a benzo other than Klonopin, one that is shorter-acting like Ativan or Serax. The trouble with benzos is they tend to stop working if you use them every night.

-elizabeth


This is the end of the thread.


Show another thread

URL of post in thread:


Psycho-Babble Medication | Extras | FAQ


[dr. bob] Dr. Bob is Robert Hsiung, MD, bob@dr-bob.org

Script revised: February 4, 2008
URL: http://www.dr-bob.org/cgi-bin/pb/mget.pl
Copyright 2006-17 Robert Hsiung.
Owned and operated by Dr. Bob LLC and not the University of Chicago.